On the numerical solution of some Eikonal equations: An elliptic solver approach

Alexandre Caboussat*, Roland GLOWINSKI, Tsorng Whay Pan

*Corresponding author for this work

Research output: Contribution to journalJournal articlepeer-review

7 Citations (Scopus)


The steady Eikonal equation is a prototypical first-order fully nonlinear equation. A numerical method based on elliptic solvers is presented here to solve two different kinds of steady Eikonal equations and compute solutions, which are maximal and minimal in the variational sense. The approach in this paper relies on a variational argument involving penalty, a biharmonic regularization, and an operator-splitting-based time-discretization scheme for the solution of an associated initial-value problem. This approach allows the decoupling of the nonlinearities and differential operators. Numerical experiments are performed to validate this approach and investigate its convergence properties from a numerical viewpoint.

Original languageEnglish
Pages (from-to)689-702
Number of pages14
JournalChinese Annals of Mathematics. Series B
Issue number5
Publication statusPublished - 8 Sept 2015

Scopus Subject Areas

  • Mathematics(all)
  • Applied Mathematics

User-Defined Keywords

  • Eikonal equations
  • Finite element methods
  • Maximal solutions
  • Operator splitting
  • Regularization methods


Dive into the research topics of 'On the numerical solution of some Eikonal equations: An elliptic solver approach'. Together they form a unique fingerprint.

Cite this